Alabama, 2001Damaging Winds in Alabama, July 9, 2001
July 9, 2001 · NWS BMX · 2 events in 1 county or zone
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 9, 2:18 PM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 9, 2:18 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
318 PM CDT MON JUL 09 2001
BEST MOISTURE AND INSTABILITY (AS SEEN FROM THETA-E AXIS AND LI
AXIS) EXTENDS FROM MIDDLE TENNESSEE SOUTHEAST INTO GEORGIA THIS
AFTERNOON...AND BEST THUNDERSTORM DEVELOPMENT OBSERVED THROUGH THIS
CORRIDOR. HOWEVER...EXPECT SOME ADDITIONAL DEVELOPMENT TO WEST OF
THIS AREA TO OCCUR DURING THE REMAINDER OF THE AFTERNOON AND SPREAD
INTO NORTH ALABAMA INTO THE EVENING HOURS. SO SOME POPS WILL BE
CARRIED FOR TONIGHT...AND WILL BE INFLUENCED BY RADAR COVERAGE AT
TIME OF ISSUANCE.
OTHERWISE AS PER PREVIOUS FORECAST PACKAGE BEST MOISTURE AND
INSTABILITY APPEARS TO DROP FARTHER SOUTH AND WEST ON TUESDAY...AND
WILL REFLECT THIS IN AFTERNOON PACKAGE. HOWEVER...WITH NORTHWEST
FLOW ALOFT AND EMBEDDED IMPULSES CONTINUING TO AFFECT FORECAST AREA
NEXT COUPLE OF DAYS...AND WITH HIGH SURFACE DEWPOINTS AND UNSTABLE
AIR MASS REMAINING ACROSS REGION...THINK IT WOULD BE PRUDENT TO
KEEP MENTION OF THUNDERSTORMS ACROSS ALL OF AREA INTO WEDNESDAY.
LOWER SURFACE DEW POINTS BY WEDNESDAY ACROSS THE TENNESSEE VALLEY
WOULD SUGGEST ONLY WIDELY SCATTERED ACTIVITY THERE BY THAT TIME.
FAIRLY NORMAL MID JULY TEMPERATURES WILL CONTINUE NEXT COUPLE OF
DAYS...WITH MOST HIGHS 90 TO 95 AND OVERNIGHT LOWS IN THE LOW TO MID
70S. THIS SHOULD KEEP US BELOW HEAT ADVISORY CRITERIA ALTHOUGH MAY
STILL NEED HEADLINE FOR HEAT INDICES NEAR 105 SOUTHERN SECTIONS
FOR TUESDAY.
IN THE EXTENDED...LOOK FOR SCATTERED AFTERNOON AND EVENING
CONVECTION TO CONTINUE THURSDAY AND FRIDAY WITH SOMEWHAT LOWER POPS
AND MAX TEMPS BY THE WEEKEND...ESPECIALLY NORTHERN SECTIONS.
HSV 073/093 072/092 4Z322
BHM 074/093 072/093 2323
MGM 074/094 073/093 2433
.BHM...NONE.
In the hours before
Special weather statement, Jul 9, 12:13 PM CST, 4 hours 37 minutes before
ALZ001>038-040>050-092013-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
113 PM CDT MON JUL 09 2001
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS NORTH AND CENTRAL
ALABAMA THROUGH THIS EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP
OVER MIDDLE TENNESSEE AND TRACK SOUTHEASTWARD INTO NORTHEAST ALABAMA.
SOME THE STORMS MAY PRODUCE STRONG DAMAGING WINDS...IN EXCESS OF 50
MPH. ISOLATED THUNDERSTORMS ARE POSSIBLE IN AREAS OUTSIDE OF
NORTHEAST ALABAMA.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY ACROSS NORTHEAST ALABAMA.
WET MICROBURST POTENTIAL FACTOR:
HU!NTSVILLE IS 1,
BIRMINGHAM IS 1,
MONTGOMERY IS 1,
1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT.
FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS,
SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.
Thunderstorm Wind, Limestone
- When
- July 9, 4:50 PM CST
- Where
- Limestone County, 4 mi NW of Athens
- Measured
- 50 kt (58 mph)
- Property damage
- $15,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.833, -87.033
About 3 to 4 miles northwest of downtown Athens, thunderstorm wind caused widespread tree damage, mainly uprooted trees, along and mainly east of Edgewood Road to Cross Key Road. Just east of Edgewood Road on Greenhaw Way, several 75-foot tall pine trees were uprooted. One tree landed on a house, producing moderate damage. The trees were knocked down from north to south displaying a definite fan shape or diffluent pattern to the alignment of the fallen trees. Estimated swath of wind damage was about 1/2 mile wide and 1.5 miles long.
Thunderstorm Wind, Limestone
- When
- July 9, 4:55 PM CST
- Where
- Limestone County, Athens
- Measured
- 50 kt (58 mph)
- Property damage
- $4,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.800, -86.983
On the north side of Athens, along Jefferson Street, widespread wind damage occurred in the form of downed trees and roofing material blown off of a couple of stores. One store had its aluminum roofing material strewn to the south for about 200 yards from the store. Several large trees were uprooted, and some fell on backyard fences. Estimated swath of wind damage was about 1/4 mile wide and 1/2 mile long.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, July 9 to 23, 20014 deaths · 4 injured · 1 event
- Heat in Pennsylvania, July 9 to 10, 20011 death · 1 event
- Flash Flood in Virginia, July 9, 2001$500,000 · 1 event
- Lightning Strike in Wyoming, July 9, 2001$250,000 · 1 event
- Hail and Damaging Winds in New York, July 9, 2001$137,000 · 1 in hail · 4 events
- Lightning Strike in New Hampshire, July 9, 2001$50,000 · 1 event
- Damaging Wind in Kentucky, July 9, 2001$50,000 · 1 event
- Hail and Damaging Winds in Georgia, July 9, 2001$25,000 · 1.75 in hail · 9 events
- Flash Flood in Maine, July 9, 2001$35,000 · 1 event
- Damaging Winds in Ohio, July 9, 2001$29,000 · 4 events
- Damaging Wind in Kentucky, July 9, 2001$30,000 · 1 event
- Damaging Wind in South Carolina, July 9, 2001$25,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257069, 5257070.